High Blood Ammonia Levels Associated with Long-term Valproic Acids Therapy in Epileptic Children

I Gusti Lanang Sidiartha, I Gusti Ngurah Made Suwarba, Dyah Kanya Wati, Ida Bagus Subanada

Abstract


Background: Valproic acid is an effective drug for controlling seizure in children with epilepsy and it is usually used for treatment as long as two years or more. Blood ammonia level often increased in epileptic children who were treated with long-term valproic acid. The study was conducted to determine the relationship between blood ammonia level with valproic acid therapy in epileptic children.

Materials and Methods: This is an observational study with cross-sectional approach. The subjects were 64 children with epilepsy, average age of 6.2 years old. Subjects were 33 boys and 31 girls. Blood ammonia level was examined using enzymatic glutamate dehydrogenase. Subjects were divided into 2 therapeutic groups based on the duration, doses and combination therapy of valproic acid. Subjects were recruited from Pediatric Neurology Clinic, Sanglah General Hospital, Bali, Indonesia, from May to December 2017. Comparison of blood ammonia level between groups were analyzed using an Independent t-test with significances if the p<0.05.

Results: A significant difference of blood ammonia level was found between subjects who were treated with valproic acid less than 2 years and more than 2 years (45.7±16.4 mmol/L vs. 70.9±43.6 mmol/L; p=0.032). However, significant difference was not found between the groups according to the doses and combination therapy (p=0.450 and p=0.647, respectively).

Conclusion: Blood ammonia level was significantly higher in epileptic children who used long-term valproic acid, hence it was recommended to check the blood ammonia level routinely.

Keywords: ammonia, epilepsy, valproic, children


Full Text:

PDF

References


Trinka E, Hofler J, Zerbs A, Brigo F. Efficacy and safety of intravenous valproate for status epilepticus: a systematic review. CNS Drugs. 2014; 28(7): 623-39, CrossRef.

Nasreddine W, Beydoun A. Valproate-induced thrombocytopenia: aprospective monotherapy study. Epilepsia. 2008; 49(3): 438-45, CrossRef.

Wadzinski J, Franks R, Roane D, Bayard M. Valproate-associated hyperammonemic encephalopathy. J Am Board Fam Med. 2007: 20(5): 499-502, CrossRef.

Tseng YL, Huang CR, Lin CH, Lu YT, Lu CH, Chen NC, et al. Risk factors of hyperammonemia in patients with epilepsy under valproic acid therapy. Medicine. 2014; 93(11): e66, CrossRef.

Dahlan MS. Besar Sampel dan Cara Pengambilan Sampel. 2nd edition. Jakarta: Salemba Medika; 2013.

Aiyer R, Seide M, Stern RG. Valproic acid induced hyperammonemia in a long time treated patient. Case Rep Psychiatry. 2016; 2016: 6242314, CrossRef.

Dahlan MS. Statistik untuk Kedokteran dan Kesehatan. 6th edition. Jakarta: Epidemiologi Indonesia; 2014.

Agarwal R, Sharma S, Chhillar N, Bala K, Singh N, Tripathi CB. Hyperammonemia and hepatic status during valproate therapy. Indian J Clin Biochem. 2009; 24(4): 366-9, CrossRef.

Vazquez M, Fagiolino P, Maldonado C, Olmos I, Ibarra M, Alvariza S, et al. Hyperammonemia associated with valproic acid concentrations. BioMed Res Int. 2014; 2014: 217269, CrossRef.

Yamamoto Y, Takahashi Y, Imai K, Mishima N, Yazawa R, Inoue K, et al. Risk factors for hyperammonemia in pediatric patients with epilepsy. Epilepsia. 2013; 54(6): 983-9, CrossRef.

Itoh H, Suzuki Y, Fujisaki K, Sato Y, Takeyama M. Correlation between plasma ammonia level and serum trough concentration of free valproic acid in patients with epilepsy. Biol Pharm Bull. 2012; 35(6): 971-4, CrossRef.

Weise S, Syrbe S, Preuss M, Bertsche A, Merkenschiager A, Bernhard MK. Pronounced reversible hyperammonemic encephalopathy associated with combined valproate-topiramate therapy in a 7-year-old girl. SpringerPlus. 2015; 4: 276-9, CrossRef.

Nguyen H, Kitzmiller JP, Osuagwu F, Chandran V, Khungar P. Valproate acid (depakote) induced hyperammonemic encephalopathy in the pediatric populations. J Pediatr Neurol Disord. 2017; 3(1): 1-3, CrossRef.

Mehndiratta MM, Mehndiratta P, Phul P, Garg S. Valproate induced non hepatic hyperammonemic encephalopathy (VNHE) – a study from tertiary care referral university hospital, North India. J Pak Med Assoc. 2008; 58(11): 627-31, article.

Amanat S, Shahbaz N, Hassan Y. Valproic acid induced hyperammonemic encephalopathy. J Pak Med Assoc. 2013: 63(1): 72-5, article.




DOI: https://doi.org/10.21705/mcbs.v4i2.105

Indexed by:

                     

                    

                    


Cell and BioPharmaceutical Institute